Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 208, NWS Grand Forks, ND

August 19, 2005Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2005, 6:05 AM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 6:05 AM CDT (11:05 UTC)
Expired
Aug 19, 2005, 7:02 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:40 AM CDTTSTM WND DMG2 Sw Fairmount, NDLARGE BRANCHES BLOWN DOWN
Aug 19, 6:50 AM CDTTSTM WND DMGTenney, MNPOWER LINES BLOWN DOWN IN SOUTHERN WILKIN COUNTY CAUSED POWER OUTAGE TO RWIS MESONET SITE NEAR TENNEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 191105
SVRFGF
MNC167-NDC077-191200-
/O.NEW.KFGF.SV.W.0208.050819T1105Z-050819T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 700 AM CDT.

* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2       
  MILES SOUTHWEST OF CLAIRE CITY SOUTH DAKOTA...OR 39 MILES          
  SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMARS AT 630 AM
  BLACKMER AND FAIRMOUNT AT 635 AM
  TENNEY AT 640 AM
  CAMPBELL AT 645 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635

$$

RIDDLE
2 follow-up statements
000 
WWUS53 KFGF 191130
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 AM CDT FRI AUG 19 2005

MNC167-NDC077-191200-
/O.CON.KFGF.SV.W.0208.000000T0000Z-050819T1200Z/
WILKIN MN-RICHLAND ND-
629 AM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 AM CDT FOR
SOUTHEASTERN RICHLAND AND SOUTHERN WILKIN COUNTIES...

AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED ABOUT 5 
MILES SOUTH OF HANKINSON...OR 22 MILES SOUTHWEST OF 
WAHPETON...MOVING TO THE NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRMOUNT AND BLACKMER BY 635 AM CDT...
  TENNEY BY 640 AM CDT...
  CAMPBELL AND 6 MILES SOUTHEAST OF DORAN BY 645 AM CDT...
  7 MILES NORTHWEST OF NASHUA BY 650 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635

$$

DTR
000 
WWUS53 KFGF 191202
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT FRI AUG 19 2005

MNC167-NDC077-191211-
/O.EXP.KFGF.SV.W.0208.000000T0000Z-050819T1200Z/
WILKIN MN-RICHLAND ND-
701 AM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND
SOUTHERN WILKIN COUNTIES EXPIRED AT 700 AM CDT...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS MOVING OUT OF WILKIN COUNTY...BUT THE LINE WAS 
WEAKENING AS IT MOVES NORTHEAST AT 45 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 700 AM CDT.

LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:17 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 3:17 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 AM CDT FRI AUG 19 2005

.SHORT TERM...
SFC MAP SHOWS WEAK BOUNDARY LOCATED ALONG A ROSEAU-MAYVILLE TO
FORMAN ND LINE WITH SOUTH WINDS AND DEW PTS IN THE MID 60S EAST OF
THIS BOUNDARY AND NORTHWEST WINDS AND DEW PTS IN THE 50S WEST OF
THIS BOUNDARY. NOT REAL PLEASED WITH HOW 00Z RUN OF GFS/NAM
HANDLING CURRENT WX. YESTERDAYS 00Z GFS INDICATING SHORT WAVE AND
PCPN BLOB HEADED FOR SE ND LOOKS LIKE THE WINNER. SHORT WAVE ON
WATER VAPOR OVER CNTRL SD MOVING NORTHEAST. WILL NEED TO INCLUDE
LIKELY POPS THRU NOON FOR MOST AREAS (ALL BUT DVL ZONE) WHERE 30
POPS WILL SUFFICE. SYSTEM IS MOVING SUFFICIENTLY FAST AND ECHOES
ARE NOT THAT STRONG....SO WIDESPREAD 1+ INCH RAINS NOT
ANTICIPATED. USED HPC QPF GRIDDS FOR LOCAL QPF GRIDDS WHICH
INDICATE GENERAL ONE HALF TO THREE QUARTERS INCH SE ND INTO
NW/WCNTRL MN. LOOKS LIKE MAIN ACTION OVER WITH IN ERN ND BY
18Z....BUT CONTINUING OVER WCNTRL MN THIS AFTN.

ALSO...WIDESPREAD DENSE FOG HAS FORMED OVER THE PKD/ADC AREAS SO
WILL INCLUDE A MENTION OF FOG THRU 14Z IN GRIDDS. ONCE CLOUDS
MOVING IN SHOULD SEE SOME IMPROVING VSBYS.

MAIN COLD FRONT WILL PASS TONIGHT.  00Z NAM QPF OVER ERN ND THIS
EVENING SEEMS TOO HIGH. WILL INCLUDE SOME SHOWER THREAT WITH FRONT
THOUGH UPSTREAM IN ERN MT NOT MUCH THERE.

UPPER LEVEL LOW TO PASS NORTH OF AREA LATE TONIGHT INTO SATURDAY
MORNING....WITH WRAPAROUND CLOUDS LIKELY OVER NE 1/2 OF FCST AREA
ON SATURDAY WITH SOME DECREASE IN CLDS SAT AFTN AS COLD POOL MOVES
AWAY. KEPT THREAT FOR -SHRA CLOSE TO UPR LOW IN LAKE OF WOODS
REGION.

HIGH TO BUILD IN SAT NIGHT THRU SUNDAY. SAT NIGHT WILL BE
SEASONABLY COOL WITH LOWS IN THE 40S ALL AREAS. PLEASANT ON SUNDAY
WITH LIGHT WINDS AND HIGH TEMPS IN THE UPR 60S TO MID 70S.

.LONG TERM...
NO CHANGES NEEDED. WARMING TREND MON-TUE AS 500 MB RIDGE BUILDS
INTO AREA AHD OF NEXT TROUGH AND SFC LOW/FRONT DUE TO IMPACT AREA
WED. SOME TIMING ISSUES RUN TO RUN...BUT OVERALL BEST THREAT IS ON
WED-WED NIGHT. DID JUST GO -SHRA INSTEAD OF THUNDER ON THURSDAY AS
AREA BEHIND FRONT AND NR 500 MB TROUGH AND COOLER SFC AIRMASS.

&&

.AVIATION...
ANOTHER HODGEPODGE TODAY. AREAS OF LOW CLOUDS THIS MORNING MIXED
IN WITH SOME SHOWERS AND THUNDERSTORMS. FEEL THAT BY LATE MORNING
MOST CLOUDS WILL BE IN THE 3000 TO 5000 FT RANGE AT TAF SITES.
WILL END THREAT FOR PCPN AT FAR/GFK BY 16Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 18, 6:31 AM CDT, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CDT THU AUG 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CLUSTER OF SHOWERS
WILL AFFECT WEST CENTRAL MINNESOTA THIS MORNING...FROM DETROIT
LAKES TO FERGUS FALLS. THIS AFTERNOON INTO EARLY EVENING ISOLATED
TO SCATTERED THUNDERSTORMS ARE EXPECTED BUT NO SEVERE WEATHER IS
ANTICIPATED AND COVERAGE OF THESE STORMS WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.